Thunderstorm Wind, Garfield
- When
- July 28, 2:40 PM CST
- Where
- Garfield County, 3.04 mi SE of Breckinridge
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.410, -97.690
Afternoon diurnal convection formed on the 28th across northern Oklahoma in a moist and unstable environment. Despite a lack of shear, some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Afternoon diurnal convection formed on the 28th across northern Oklahoma in a moist and unstable environment. Despite a lack of shear, some of these storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 1:41 PM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 241 PM CDT THU JUL 28 2016 .DISCUSSION... Some afternoon diurnal showers have started. Instability and moisture are present to support continued convection through about sunset, though without any appreciable shear not expecting any kind of organized storms. Main forecast challenge is an MCS coming south out of Kansas late tonight. Models are just now starting to come into some agreement on the details of this system, with storms entering Oklahoma between 04Z and 06Z and persisting till about I-40. The HRRR is an outlier, keeping the MCS out of Oklahoma till about 08Z, and the GFS is an outlier in persisting convection all the way to the Red River. As the system makes its way south, increasing CIN should gradually decrease severe potential, but, especially earlier on, instability (1000-1500 joules) and bulk shear (up to 45 knots) will be enough to support some severe wind gusts. Instability and moisture will remain in place tomorrow, possibly supporting some afternoon diurnal convection again. Part of this will depend on tonight's MCS, how much it disrupts the atmosphere and whatever boundaries it leaves behind. Given the uncertainty in so many variables, confined POPs to 30 percent or less. Models continue to hint at the possibility of another MCS tomorrow night, but details remain sketchy. Again, a lot will depend on the mesoscale features that will be affected by tonight's system. By Sunday, rain chances will be mostly diminished as the ridge builds back in and temperatures near 100 return to the area. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 88 71 91 / 50 30 40 30 Hobart OK 70 90 72 96 / 50 30 30 30 Wichita Falls TX 74 95 74 98 / 30 20 20 20 Gage OK 67 87 68 95 / 60 30 30 20 Ponca City OK 69 87 70 91 / 60 30 40 30 Durant OK 72 93 74 94 / 20 30 20 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1153 AM CDT THU JUL 28 2016 OKZ004>048-050>052-TXZ083>090-291700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE- ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD- WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1153 AM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF OKLAHOMA LATE THIS EVENING AND OVERNIGHT. .LOCATION... THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST OKLAHOMA LATE THIS EVENING AND EARLY TONIGHT. LATER IN THE NIGHT STORMS ARE EXPECTED TO WEAKEN AND SO THE THREAT WILL GRADUALLY DIMINISH AS STORMS MOVE THROUGH CENTRAL AND SOUTHERN OKLAHOMA. .TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THROUGH THE OVERNIGHT. .IMPACTS... DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE... ESPECIALLY ACROSS NORTHWEST OKLAHOMA. .DISCUSSION... THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR THIS AFTERNOON ACROSS WESTERN NEBRASKA AND NORTHWEST KANSAS. THESE STORMS ARE EXPECTED TO DEVELOP INTO A COMPLEX OF STORMS THAT WILL MOVE SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS. THIS COMPLEX OF STORMS IS EXPECTED TO MOVE INTO NORTHERN OKLAHOMA AROUND 9 PM AND THEN CONTINUE TO MOVE SOUTHEAST ACROSS OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS DURING THE OVERNIGHT PERIOD. DAMAGING WIND GUSTS... FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY MORNING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WIND GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AFTERNOON. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY AS WELL...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. DAMAGING WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN IMPACTS. THUNDERSTORMS CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT THU JUL 28 2016 OKZ012-282100- GARFIELD OK- 325 PM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 400 PM CDT... AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRECKENRIDGE... MOVING SOUTHEAST AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS OVER 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3643 9791 3651 9771 3630 9747 3618 9789 TIME...MOT...LOC 2021Z 331DEG 13KT 3639 9774
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT THU JUL 28 2016
OKZ008-282115-
KAY OK-
339 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 415
PM CDT...
AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF KAW LAKE...MOVING SOUTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3697 9682 3690 9675 3678 9675 3678 9679
3677 9679 3677 9682 3674 9683 3675 9687
3675 9689 3668 9693 3669 9700 3689 9711
3699 9699
TIME...MOT...LOC 2035Z 324DEG 8KT 3686 9691The Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Reported near zero visibility in blowing dust. No damage reported.
No damage reported.
Underpass flooded at South ave and 1st street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644243, 644244, 644245, 644246, 644247, 644248.